Alert archive / Washington / Wind Advisories in 2009

Wind Advisory 4, NWS Pendleton, OR

January 6, 2009

NWS Pendleton, OR issued this wind advisory at Jan 6, 2009, 3:39 PM PST. It took effect at Jan 6, 2009, 4:00 PM PST. It was in force for 68 min.

The area

The counties it named.

The facts

Issued
Jan 6, 2009, 3:39 PM PST (23:39 UTC)
In effect from
Jan 6, 2009, 4:00 PM PST
Expired
Jan 6, 2009, 5:08 PM PST
In force
68 min
Issued by
NWS Pendleton, OR

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KPDT 062339
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
339 PM PST TUE JAN 6 2009

WAZ502-070745-
/O.NEW.KPDT.WI.Y.0004.090107T0000Z-090107T1400Z/
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
INCLUDING THE CITIES OF...GOLDENDALE...APPLETON...TROUT LAKE...
BICKLETON
339 PM PST TUE JAN 6 2009

...WIND ADVISORY IN EFFECT UNTIL 6 AM PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM PST WEDNESDAY. 

STRONG WINDS ALOFT ARE MIXING TO THE SURFACE AT TIMES. WEST TO
NORTHWEST WINDS MAY SUDDENLY INCREASE TO 30 TO 40 MPH WITH
FREQUENT GUSTS TO 55 MPH. STRONGEST WINDS WILL BE ON EXPOSED
RIDGES.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 46 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

$$
1 follow-up statement
000 
WWUS76 KPDT 070108
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
508 PM PST TUE JAN 6 2009

WAZ502-070915-
/O.UPG.KPDT.WI.Y.0004.000000T0000Z-090107T1400Z/
/O.NEW.KPDT.HW.W.0002.090107T0108Z-090107T1400Z/
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
INCLUDING THE CITIES OF...GOLDENDALE...APPLETON...TROUT LAKE...
BICKLETON
508 PM PST TUE JAN 6 2009

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 AM PST WEDNESDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

STRONG WINDS ALOFT ARE MIXING TO THE SURFACE AT TIMES. WEST TO
NORTHWEST WINDS MAY SUDDENLY INCREASE TO 40 TO 50 MPH WITH
GUSTS TO 70 MPH. STRONGEST WINDS WILL BE ON EXPOSED RIDGES.

A HIGH WIND WARNING IS ISSUED WHEN SUSTAINED WINDS ARE EXPECTED
TO BE 40 MPH OR GREATER WITH GUSTS IN EXCESS OF 58 MPH. THESE
WINDS CAN EASILY TOSS AROUND LOOSE OBJECTS AND DOWN LARGE TREE
LIMBS AND POWER LINES. THOSE VENTURING OUTDOORS SHOULD USE EXTREME
CAUTION AND BE ALERT FOR FLYING DEBRIS. DRIVING MAY ALSO BE
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. FOR ADDITIONAL
WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Jan 6, 2:34 PM PST, 1 hour 5 minutes earlier.

Area forecast discussion, Jan 6, 2:34 PM PST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
234 PM PST TUE JAN 6 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...THE AREA CONTINUES TO
SEE A MOIST NORTHWEST FLOW AS DISTURBANCES RIDE OVER A RIDGE IN THE
EASTERN PACIFIC. TEMPERATURES THIS AFTERNOON HAVE BEEN ON THE RISE
AND NEARLY ALL LOCATIONS HAVE FINALLY RISEN ABOVE FREEZING. HAVE
ALREADY ENDED THE FREEZING RAIN ADVISORY IN THE YAKIMA VALLEY AND
THE LOWER COLUMBIA BASIN OF WASHINGTON. TEMPERATURES IN THE BLUE
MOUNTAINS ARE IN THE MID 30S SO WILL ALLOW THE WINTER STORM WARNING
TO EXPIRE AT 3 PM PST. WITH WARMER AIR STREAMING IN...TEMPERATURES
OVERNIGHT SHOULD STAY ABOVE FREEZING IN THE MID TO UPPER 30S
TONIGHT. THUS THE AREA WILL SEE RAIN TONIGHT WITH A TENTH OF AN INCH
OR SO IN THE LOWER ELEVATIONS AND UP TO AN INCH ALONG THE CASCADE
CREST AND UP TO A HALF INCH IN THE EASTERN MOUNTAINS. WINDY
CONDITIONS ARE EXPECTED TONIGHT...ESPECIALLY IN THE MOUNTAIN AND
RIDGE TOP LOCATIONS. THE EAST SLOPES OF THE WASHINGTON CASCADES WILL
SEE VERY STRONG WINDS AT TIMES. A FEW RIDGE TOP LOCATIONS ARE
REPORTING GUSTS TO OVER 70 MPH THIS AFTERNOON AND EXPECT THIS WILL
CONTINUE THIS EVENING. WHILE WINDS THIS STRONG ARE NOT EXPECTED
LOWER DOWN...MAY NEED TO ISSUE A WIND ADVISORY LATER ON AS WINDS AT
GOLDENDALE ARE APPROACHING 30 MPH. TOMORROW WILL SEE THE FLOW TURN
MORE WESTERLY THEN SOUTHWESTERLY TOMORROW NIGHT AS THE RIDGE GETS
FLATTENED AND MOVES ASHORE. THE WARM TEMPERATURES AND RAIN WILL
CONTINUE WITH CONTINUED GENEROUS AMOUNTS IN THE MOUNTAINS AND
LIGHTER AMOUNTS IN THE LOWER ELEVATIONS. THE COMBINATION OF RAIN ON
MELTING SNOW WILL RAISE SMALLER STREAMS AND RIVERS IN THE AREA AND A
FLOOD WATCH HAS BEEN ISSUED STARTING TOMORROW EVENING FOR PORTIONS
OF THE AREA. BREEZY WINDS WILL CONTINUE OVER THE AREA. ON THURSDAY A
TROUGH AND ASSOCIATED FRONTAL SYSTEM WILL MOVE INTO THE AREA AND
THIS WILL GIVE US ANOTHER SHOT OF RAIN BUT IT WILL ALSO SHOVE THE
RIDGE EASTWARD AND CUT OFF THE MOISTURE TAP WITH ITS PASSAGE. COOLER
AIR WILL MOVE IN THURSDAY NIGHT AND PRECIPITATION WILL TAPER OFF TO
SHOWERS WITH RAIN IN THE LOWER ELEVATIONS AND SNOW IN THE MOUNTAINS.
PERRY

.LONG TERM...FRIDAY THROUGH TUESDAY...A CHANGE IN THE WEATHER
PATTERN WILL TAKE PLACE FRIDAY AS A RIDGE OF HIGH PRESSURE BUILDS
ALONG THE WEST COAST. THIS WILL PLACE THE PACIFIC NORTHWEST UNDER A
FAIRLY DRY NORTHWEST FLOW THROUGH THE EXTENDED PERIOD AND LIKELY
BEYOND. THERE WILL BE ONE WEAK SYSTEM CLIPPING THE REGION ON SUNDAY
THAT COULD BRING A FEW LIGHT SHOWERS TO THE WASHINGTON CASCADES AND
CLIP NORTHEAST OREGON...BUT OTHER THAN THAT THE FORECAST AREA LOOKS
DRY THROUGH THE EXTENDED PERIOD. LIKELY TO SEE INCREASING INVERSIONS
DURING THIS TIME PERIOD WHICH MEANS DEVELOPMENT OF FOG IS A
POTENTIAL AND COLD AIR BEING TRAPPED IN THE LOWER COLUMBIA BASIN.

&&

.AVIATION...00Z TAFS. A WARM FRONT STRETCHES FROM NORTHWEST
WASHINGTON TO SOUTHEAST WASHINGTON. ANY PRECIPITATION ACROSS THE
REGION OVERNIGHT WILL BE RAIN WITH BEST CHANCES OCCURRING AT KALW.
CIGS AND VSBYS WILL MAINLY BE VFR CONDITIONS WITH BRIEF MVFR
CONDITIONS FROM PASSING SHOWERS MAINLY AFFECTING KALW KPDT AND KPSC
TAF SITES. WINDS 10-25G35KT OVERNIGHT.

&&

.HYDROLOGY...THE VERY WET SYSTEM IS MOVING ONSHORE WITH HEAVY RAIN
TO OVERSPREAD THE REGION.  THE EAST SLOPES OF THE CASCADES SHOULD
SEE CONTINUOUS RAIN...WHILE THE WEST FACING SLOPES OF THE BLUE
MOUNTAINS SEE ONE ROUND OF HEAVY RAIN TONIGHT INTO EARLY WEDNESDAY
AND ANOTHER ROUND WEDNESDAY NIGHT AND WITH THE COLD FRONT ON
THURSDAY.  RAIN AMOUNTS COULD BE 5 TO 10 INCHES ALONG THE CREST OF
THE WASHINGTON CASCADES...WITH 2 TO 4 INCHES EASTWARD IN THE CLE
ELUM AND EASTON AREAS.  OVER THE BLUE MOUNTAINS...AMOUNTS OF 2 TO 3
INCHES ARE POSSIBLE.  THE MODELS ARE QUITE DIFFERENT IN THE
PLACEMENT OF THE PRECIPITATION BULLSEYE OVER SOUTHEAST WASHINGTON.
THIS WILL AFFECT THE BASINS INVOLVED AND MAY CAUSE THE HIGHER FLOWS
IN THE COPPEI AND TOUCHET RIVER BASINS VS THE MAINSTEM WALLA WALLA.
SUBSTANTIAL SNOWPACK IS ON THE GROUND IN UNION AND WALLOWA COUNTIES
AND THIS AREA COULD SEE AROUND 1 INCH OF RAIN.  THIS MAY CAUSE
DRAINAGE AND SMALL STREAM FLOOD CONCERNS.   A FLOOD WATCH HAS BEEN
ISSUED FOR THE ABOVE MENTIONED AREA AND WILL CONTINUE THURSDAY
EVENING. ML

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  39  51  41  50 /  20  30  40  50
ALW  38  49  40  49 /  30  40  50  60
PSC  37  49  39  48 /  20  30  40  30
YKM  30  43  33  42 /  20  30  40  30
HRI  39  50  39  49 /  20  30  40  30
ELN  34  42  33  42 /  40  40  50  40
RDM  34  52  34  47 /  20  30  30  40
LGD  36  44  37  41 /  40  50  50  60
GCD  35  47  36  43 /  40  40  40  60
DLS  40  52  41  49 /  30  40  40  40

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FLOOD WATCH THROUGH THURSDAY EVENING FOR ORZ049-050-501-502.

WA...FLOOD WATCH THROUGH THURSDAY EVENING FOR WAZ029-030-501-502.

&&

TI:GYY
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
83/91/91/93
Hazardous weather outlook, Jan 6, 3:07 PM PST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
307 PM PST TUE JAN 6 2009

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-071215-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
307 PM PST TUE JAN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WARM FRONT MOVING ACROSS THE REGION TONIGHT BRING GENEROUS
AMOUNTS OF RAIN TO THE MOUNTAINS...ESPECIALLY ALONG THE CASCADE
CREST. LESSER AMOUNTS ARE EXPECTED AT THE LOWER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THURSDAY WITH RAIN
AND MOUNTAIN SNOW. THE RAIN AND SNOWMELT WILL CAUSE RIVERS AND
STREAMS TO RISE STARTING ON WEDNESDAY. HIGH PRESSURE WILL BRING DRY
WEATHER ON FRIDAY AND CONTINUE INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Local storm report, Jan 6, 9:56 AM PST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
956 AM PST TUE JAN 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             MEACHAM                 45.51N 118.42W
01/06/2009  M7.0 INCH        UMATILLA           OR   AMATEUR RADIO

            HAM RADIO OPERATOR REPORTED 7 INCHES NEW SNOW PAST 24
            HOURS. ELEV 3820 FT.

&&

AA
Local storm report, Jan 6, 1:09 PM PST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
109 PM PST TUE JAN 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY SNOW       TOLLGATE                45.78N 118.11W
01/06/2009  E10.0 INCH       UMATILLA           OR   PUBLIC

            TAMARACK INN AT TOLLGATE RECEIVED 10 INCHES SNOW
            OVERNIGHT.

1200 PM     HEAVY SNOW       2 NNW SKI BLUEWOOD      46.11N 117.85W
01/06/2009  M11.0 INCH       COLUMBIA           WA   MESONET

            TOUCHET 2 SNOTEL SENSOR REPORTED 11 INCHES SNOW IN 24
            HOURS ENDING AT NOON TUESDAY. ELEV 5530 FT.

1200 PM     HEAVY SNOW       9 SW SKI BLUEWOOD       45.98N 117.95W
01/06/2009  M12.0 INCH       WALLOWA            OR   MESONET

            MILKSHAKES SNOTEL SENSOR REPORTED 12 INCHES SNOW IN PAST
            24 HOURS ENDING AT NOON TUESDAY. ELEV 5580 FT.

1200 PM     HEAVY SNOW       4 SSW SPOUT SPRINGS     45.70N 118.10W
01/06/2009  M8.0 INCH        UMATILLA           OR   MESONET

            HIGH RIDGE SNOWTEL SENSOR REPORTED 8 INCHES NEW SNOW PAST
            12 HOURS ENDING AT NOON TUESDAY. ELEV 4920 FT.

&&

AA

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 2:47 AM PSTFreezing Rain AdvisoryPDTBenton, Franklin, Klickitat, Walla Walla, Yakima10 hr
Jan 6, 1:03 PM PSTFlood WatchPDTColumbia, Kittitas, Walla Walla, Yakima48 hr

Nearby

Wind Advisories in Washington, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.